Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 110, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2018, 9:10 AM CDT for Dakota County, Hennepin County, Scott County, Minnesota. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2018, 9:10 AM CDT (14:10 UTC)
- Expired
- Aug 3, 2018, 9:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Dakota County, MN, Hennepin County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 52 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 9:10 AM CDT | HAIL 0.75 | Bloomington, MN | PENNY SIZED HAIL REPORTED IN BLOOMINGTON. |
| Aug 3, 9:19 AM CDT | HAIL 1 | Burnsville, MN | REPORTED VIA TWITTER. |
| Aug 3, 9:20 AM CDT | HAIL 1 | Rosemount, MN | LOTS OF DIME AND NICKEL SIZED HAIL, WITH SOME STONES UP TO QUARTER SIZE. REPORTED VIA TWITTER. TIME WAS ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 2.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -626 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted.
107
WUUS53 KMPX 031410
SVRMPX
MNC037-053-139-031445-
/O.NEW.KMPX.SV.W.0110.180803T1410Z-180803T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
910 AM CDT FRI AUG 3 2018
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Hennepin County in east central Minnesota...
Dakota County in east central Minnesota...
Northeastern Scott County in east central Minnesota...
* Until 945 AM CDT.
* At 910 AM CDT, a severe thunderstorm was located over Burnsville,
or 15 miles south of Minneapolis, moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Minneapolis, Bloomington, Eagan, Eden Prairie, Burnsville,
Lakeville, Apple Valley, Edina, Shakopee, Richfield, Cottage Grove
and Inver Grove Heights.
This includes Mystic Lake Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4452 9304 4474 9351 4490 9329 4480 9301
4477 9301 4478 9293 4470 9273 4463 9273
4463 9279 4454 9280 4454 9291 4452 9292
4451 9295
TIME...MOT...LOC 1410Z 290DEG 42KT 4474 9325
HAIL...1.25IN
WIND...<50MPH
$$
ETA1 follow-up statement
280
WWUS53 KMPX 031429
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
929 AM CDT FRI AUG 3 2018
MNC053-139-031438-
/O.CAN.KMPX.SV.W.0110.000000T0000Z-180803T1445Z/
Hennepin MN-Scott MN-
929 AM CDT FRI AUG 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HENNEPIN AND
NORTHEASTERN SCOTT COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4471 9332 4486 9317 4480 9301 4477 9301
4478 9293 4470 9273 4463 9273 4463 9279
4454 9280 4454 9291
TIME...MOT...LOC 1428Z 290DEG 42KT 4467 9296
$$
MNC037-031445-
/O.CON.KMPX.SV.W.0110.000000T0000Z-180803T1445Z/
Dakota MN-
929 AM CDT FRI AUG 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR CENTRAL DAKOTA COUNTY...
At 928 AM CDT, a severe thunderstorm was located over Vermillion, or
18 miles northeast of Northfield, moving east at 50 mph. Quarter-
sized hail was reported in Burnsville.
HAZARD...Half dollar size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Eagan, Burnsville, Lakeville, Apple Valley, Cottage Grove, Inver
Grove Heights, Hastings, Rosemount, Farmington, Hampton, Vermillion
and Coates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4471 9332 4486 9317 4480 9301 4477 9301
4478 9293 4470 9273 4463 9273 4463 9279
4454 9280 4454 9291
TIME...MOT...LOC 1428Z 290DEG 42KT 4467 9296
HAIL...1.25IN
WIND...<50MPH
$$
ETAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:04 AM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Aug 3, 6:04 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 604 AM CDT Fri Aug 3 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM CDT Fri Aug 3 2018 Scattered thunderstorms are still expected to develop near sunrise in Southern and Central MN. The nose of the low-level jet will be the focus for the elevated convection. A surface trough will move eastward through the High Plains today with the warm front lifting through MN. Dew points will rise into the upper 60s to lower 70s across South and Central MN during the afternoon. Even with cloud cover from the morning convection, high temperatures should reach the mid 80s to lower 90s (about 15 degrees warmer than Thursday). Heat indices will reach the mid to upper 90s in South Central and West Central MN along the Buffalo Ridge. Another round of scattered thunderstorms is expected Friday evening in Western MN with a strengthening 850 mb jet. MLCAPE will reach 2000-3000 J/kg by 00Z and mid-level lapse rates are anticipated to be near 8 degrees C/km. Bulk shear near 30 kts will also be supportive of organized convection with the main threats being wind and hail. Convection will likely spread eastward and continue overnight as the low-level jet intensifies. .LONG TERM...(Saturday through Thursday) Issued at 340 AM CDT Fri Aug 3 2018 Saturday looks to be an active weather day as a cold front approaches the area and a weak shortwave trough ejects from the Dakotas to the Great Lakes. Storms should be ongoing in the northwest at daybreak in the low level warm air advection regime ahead of the trough. This activity spreads eastward across the area during the day. Depending on the amount of destabilization that can occur during the afternoon, we could we strong storms develop. The area of greatest concern would be western MN near the front, where MUCAPES of 3000+ J/KG are progged. Weak flow aloft and modest convergence along the front should keep widespread severe activity at bay, but could certainly envision at least a few severe cells. Will also need to monitor the heavy rain potential as precipitable water values surge to around 1.75 inches, although at this point the activity looks to be progressive enough to limit the flash flood threat. Sunday morning looks to be dry for most locations, but the front will be bisecting the forecast area at peak heating. Flow aloft remains rather weak, as does convergence along the front, but can't entirely rule out at least a marginal threat for strong to severe storms during the afternoon and evening. Sunday night and Monday the front slips south of the area, so precipitation chances will most likely be confined to southern Minnesota. Tuesday through the remainder of the long term forecast period northwest flow sets up over the area as the western ridge stays in place. Shortwave blips could bring fleeting light bouts of precipitation, but overall the forecast should remain dry with near normal temperatures. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 546 AM CDT Fri Aug 3 2018 There is a slight chance for shower and thunderstorm development late this morning in Central MN. Otherwise, conditions should mostly be VFR through 00Z with scattered to broken mid to high level clouds. Winds will remain out of the south-southesast today, with gusts near 20-25 kts across West and Central MN. Thunderstorm chances return this evening to West Central MN and may continue overnight and progress into Eastern MN. KMSP... No additional concerns. /OUTLOOK FOR KMSP/ Sat...VFR. Chc TSRA. Wind SW 10-15 Gusts 20-25kt. Sun...VFR. Chc TSRA. Wind SW 5-10 kt. Mon...VFR. Wind NW 5-10 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...AMK LONG TERM...LS AVIATION...AMK
Hazardous weather outlook, Aug 3, 4:10 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 410 AM CDT Fri Aug 3 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 040915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 410 AM CDT Fri Aug 3 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible today and tonight. A few storms could be severe this evening, primarily over west central Minnesota. Damaging winds, large hail, and heavy rainfall would be the primary threats. Heat and humidity will return today, with heat indices reaching the mid to upper 90s from west into south central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorms are expected over the weekend, with the most widespread activity expected on Saturday. A few storms may be severe with damaging winds, large hail, and heavy rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening over west central Minnesota.
In the hours before
Special weather statement, Aug 3, 7:37 AM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 737 AM CDT FRI AUG 3 2018 MNZ058-059-031315- Meeker-Wright- 737 AM CDT FRI AUG 3 2018 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WRIGHT AND MEEKER COUNTIES... At 737 AM CDT, strong thunderstorms were clustered over Litchfield, or 18 miles northwest of Hutchinson, moving east at 15 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Litchfield, Cokato, Dassel, Grove City, French Lake, Forest City, Darwin, Litchfield Airport and Strout. This includes U.S. Highway 12 between mile markers 89 and 119. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4502 9474 4526 9475 4524 9418 4498 9416 TIME...MOT...LOC 1237Z 263DEG 14KT 4512 9455 DWE
Local storm report, Aug 3, 8:44 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL MAPLE GROVE 45.11N 93.46W
08/03/2018 M0.75 INCH HENNEPIN MN PUBLIC
DIME SIZED HAIL REPORTED VIA TWITTER. PHOTO
INCLUDED.
&&
MKMLocal storm report, Aug 3, 8:46 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 AM HAIL BROOKLYN PARK 45.11N 93.34W
08/03/2018 E0.75 INCH HENNEPIN MN TRAINED SPOTTER
DIME SIZED HAIL REPORTED.
&&
MKMSpecial weather statement, Aug 3, 8:51 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
851 AM CDT FRI AUG 3 2018
MNZ060>062-031415-
Anoka-Hennepin-Ramsey-
851 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...
SOUTHEASTERN ANOKA AND NORTHERN RAMSEY COUNTIES...
At 850 AM CDT, a strong thunderstorm was located over Brooklyn
Center, or 8 miles north of Minneapolis, moving southeast at 25 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Minneapolis, St. Paul, Brooklyn Park, Plymouth, Maple Grove, Coon
Rapids, Blaine, St. Louis Park, Maplewood, Roseville, Brooklyn Center
and Fridley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4507 9349 4517 9334 4516 9314 4507 9302
4489 9323
TIME...MOT...LOC 1350Z 306DEG 21KT 4508 9330
ETASpecial weather statement, Aug 3, 8:54 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
854 AM CDT FRI AUG 3 2018
MNZ060-068>070-031430-
Dakota-Hennepin-Carver-Scott-
854 AM CDT FRI AUG 3 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HENNEPIN...
NORTHWESTERN DAKOTA...NORTHEASTERN SCOTT AND EAST CENTRAL CARVER
COUNTIES...
At 854 AM CDT, a strong thunderstorm was located over Eden Prairie,
or 11 miles southwest of Minneapolis, moving east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Minneapolis, St. Paul, Bloomington, Eagan, Eden Prairie, Burnsville,
Minnetonka, Apple Valley, Edina, Shakopee, Richfield and Savage.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4477 9364 4491 9363 4492 9320 4489 9318
4490 9315 4473 9312
TIME...MOT...LOC 1354Z 273DEG 31KT 4486 9346
ETALocal storm report, Aug 3, 9:09 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 AM CDT FRI AUG 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 AM HAIL OSSEO 45.12N 93.40W
08/03/2018 M1.00 INCH HENNEPIN MN PUBLIC
QUARTER SIZED HAIL REPORTED VIA TWITTER.
PHOTO INCLUDED. TIME WAS ESTIMATED.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:37 AM CDT | Special Weather Statement | MPX | Meeker | 38 min |
| Aug 3, 7:47 AM CDT | Severe Thunderstorm Warning | MPX | Meeker | 43 min |
| Aug 3, 8:12 AM CDT | Severe Thunderstorm Warning | MPX | Wright | 48 min |
| Aug 3, 8:51 AM CDT | Special Weather Statement | MPX | Ramsey | 24 min |
| Aug 3, 8:54 AM CDT | Special Weather Statement | MPX | Hennepin | 36 min |
| Aug 3, 9:24 AM CDT | Special Weather Statement | MPX | Washington | 36 min |
| Aug 3, 9:43 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Washington | 32 min |
| Aug 3, 10:36 AM CDT | Special Weather Statement | MPX | Todd | 24 min |
| Aug 3, 11:36 AM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 24 min |
| Aug 3, 12:02 PM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 28 min |
| Aug 3, 1:09 PM CDT | Special Weather Statement | MPX | Kanabec, Mille Lacs | 51 min |
| Aug 3, 2:13 PM CDT | Special Weather Statement | MPX | Kanabec | 32 min |
| Aug 3, 4:21 PM CDT | Special Weather Statement | MPX | Stevens | 39 min |
| Aug 3, 4:32 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 43 min |
| Aug 3, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 49 min |
| Aug 3, 5:41 PM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle, Pope, Swift, Yellow Medicine | 34 min |
| Aug 3, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Swift | 41 min |
| Aug 3, 6:28 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker | 47 min |
| Aug 3, 6:34 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.